Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 17, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 21, 2014, 3:55 AM CST for Walton County, Florida. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 21, 2014, 3:55 AM CST (09:55 UTC)
- Expired
- Feb 21, 2014, 4:30 AM CST
- In force
- 35 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Walton County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 4:30 AM CST | TSTM WND DMG | Defuniak Springs Airpor, FL | TREES DOWN AND POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 12:58 AM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
243
WUUS52 KTAE 210955
SVRTAE
FLC131-211030-
/O.NEW.KTAE.SV.W.0017.140221T0955Z-140221T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 AM CST FRI FEB 21 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF DE FUNIAK SPRINGS...
* UNTIL 430 AM CST
* AT 348 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OVER 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 48
MILES NORTHWEST OF DE FUNIAK SPRINGS TO 48 MILES WEST OF DE FUNIAK
SPRINGS...OR ALONG A LINE EXTENDING FROM 19 MILES WEST OF SHILOH
TO 28 MILES WEST OF POSTIL...AND MOVING EAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POND
CREEK...NEW HOME...SAND HILL...ROCK HILL...PLEASANT RIDGE...
PLEASANT HILL...PINEY GROVE...PAXTON...OAKWOOD HILLS...NEW
HARMONY...MOSSY HEAD...LIBERTY...GORDON...GLENDALE...GASKIN...FOX
HILL...FLOWERSVILLE...DE FUNIAK SPRING AIRPORT...DARLINGTON...
CLUSTER SPRINGS...CLEAR SPRINGS...CENTER RIDGE...CANEY CREEK AND
ALPINE HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 3098 8640 3097 8605 3073 8607 3052 8607
3052 8640
TIME...MOT...LOC 0952Z 236DEG 44KT 3113 8676 3065 8687
$$
BLOCK1 follow-up statement
258
WWUS52 KTAE 211010
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 AM CST FRI FEB 21 2014
FLC131-211030-
/O.CON.KTAE.SV.W.0017.000000T0000Z-140221T1030Z/
WALTON FL-
410 AM CST FRI FEB 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CST
FOR NORTHWESTERN WALTON COUNTY...
AT 405 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED. THE
LEADING EDGE OF THESE STORMS WERE LOCATED ABOUT SIX MILES WEST OF
THE WALTON COUNTY BORDER...ALONG A LINE EXTENDING FROM 22 MILES
NORTHWEST OF CLEAR SPRINGS TO 20 MILES WEST OF POND CREEK...OR ALONG
A LINE EXTENDING FROM 10 MILES SOUTHWEST OF ANDALUSIA TO 22 MILES
NORTHWEST OF NICEVILLE...MOVING EAST AT 50 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
HOME...SAND HILL...ROCK HILL...PLEASANT RIDGE...PLEASANT HILL...PINEY
GROVE...OAKWOOD HILLS...NEW HARMONY...MOSSY HEAD...LIBERTY...
GORDON...GLENDALE...GASKIN...FOX HILL...FLOWERSVILLE...DE FUNIAK
SPRING AIRPORT...DE FUNIAK SPRINGS...DARLINGTON...CLUSTER SPRINGS...
CLEAR SPRINGS...CENTER RIDGE...CANEY CREEK AND ALPINE HEIGHTS
LAT...LON 3098 8640 3097 8605 3073 8607 3052 8607
3052 8640
TIME...MOT...LOC 1008Z 236DEG 44KT 3123 8656 3075 8668
$$
BLOCKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 1:59 AM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 21, 1:59 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 AM EST Fri Feb 21 2014
...A Severe Thunderstorm Watch is in Effect for Extreme Southwest
Georgia...Southeast Alabama...and the Florida Panhandle...
.Near Term [Through This Morning]...
Mesoscale Update:
Morning surface analysis showed the warm sector of the approaching
frontal system overspreading our Alabama, Florida Panhandle, and
extreme southwest Georgia counties. To the east a pool of cooler
dewpoints and temperatures remain. This contrast in temperatures
will act to strengthen the low-level jet through the morning as a
squall line approaches. In the meantime, discrete thunderstorm
development is ongoing out ahead of the front/squall line across
southeast Alabama and the extreme western Florida Panhandle. Local
hires guidance is handling the surface T/Td scenario quite well,
and would indicate that there will be enough surface based
instability coinciding with the main line of storms to produce
severe thunderstorm wind gusts (or an isolated brief tornado), as
far north and east as Terrell or Lee counties in Georgia through
the morning hours. Regarding the leading discrete storms, they will
likely carry with them the threat for an isolated tornado or
damaging wind gust early this morning across the northern tier of
our Panhandle counties and southeast Alabama. The severe
thunderstorm threat will diminish a bit through mid-morning as the
warm sector spreads east and the aforementioned cooler
temperatures erode an retreat north. This gradual warming will
essentially weaken the low level wind field locally, and take the
strongest winds north and east. However, there is the potential
for an isolated severe thunderstorm wind gust across our remaining
(outside of the current convective watch) Georgia counties through
early this afternoon, though the majority of the storms will
likely produce sub-severe wind gusts.
&&
.Prev Discussion [945 PM EST]...
.Short Term [Friday afternoon Through Saturday Night]...
A cooler airmass will push quickly into the region in the wake of
the passing cold front, with temperatures dropping 10-15 degrees
in most areas. Afternoon sun should allow temperatures to recover
a bit, with afternoon high generally maxing out in the lower to
mid 60s. After a cool start to Saturday (lows ranging from the mid
30s over the west to the lower 50s in the eastern Big Bend), the
airmass will begin to modify, with afternoon highs returning to
the 70s.
The lingering remnants of the cold front are forecast to stall
over the eastern Big Bend Friday night, so a few showers will be
possible during the day on Saturday into Saturday evening for this
area. Additional showers may begin to move into the Florida
Panhandle by late Saturday night, as the next upper impulse
approaches the region.
.Long Term [Sunday Through Thursday]...
A stationary boundary will linger over north Florida bringing
plenty of cloud cover and a chance for rain until mid next week.
The best chance for rain and isolated thunder will be on Sunday as
a minor short wave trough moves through while there is ample gulf
moisture. A cold front will move through on Wednesday bringing
drier air and seasonable temps.
.Aviation...
[Through 00Z Saturday] IFR cigs have already returned to ECP and
are expected to eventually develop inland to the remainder of the
TAF sites overnight ahead of an approaching cold front. Storms are
expected to precede the front with stronger storms possible at DHN
and ABY. Gusts to 30kt or higher will be possible in stronger
storms. Clouds will scatter and winds will shift to the north
after frontal passage. High pressure will build quickly eastward
behind the front. Therefore, we are not expecting winds to be
gusts behind the front.
.Marine...
We added a Marine Dense Fog Advisory for the nearshore leg of the
coastal waters from Destin to Apalachicola through 12z. The latest
model guidance indicates high probabilities of visibility below 1
mile, and a couple of recent surface observations near the FL
panhandle coastline confirm this.
Afternoon discussion: Moderate onshore flow this evening will
shift to the north late tonight through midday Friday as a cold
front crosses the waters from west to east. Winds may briefly
increase to near 20 knots immediately following the frontal
passage before diminishing by early Friday afternoon. Winds and
seas will then remain below headline criteria through the weekend.
.Fire Weather...
Relative humidity values will remain above critical thresholds
through Wednesday next week.
.Hydrology...
Minor flooding continues along the Apalachicola River near
Blountstown. The river will remain in minor flood stage until
Friday afternoon. No significant impacts are expected. Measurable
rain is expected Fri/Sat/Sun but should remain around half an inch
with only isolated higher amounts. Rain showers are likely early
next week but should not be enough to affect river levels.
For the latest hydrology information, please monitor:
www.water.weather.gov/ahps2/index.php?wfo=tae
&&
.Preliminary Point Temps/PoPs...
Tallahassee 69 44 72 51 74 / 100 0 10 10 50
Panama City 67 46 67 56 69 / 90 0 10 20 60
Dothan 63 40 70 51 72 / 30 0 0 10 60
Albany 68 39 70 48 72 / 100 0 0 10 60
Valdosta 70 45 71 50 75 / 100 10 10 10 50
Cross City 73 51 70 52 76 / 100 20 20 10 40
Apalachicola 69 49 65 55 68 / 100 10 10 20 60
&&
.TAE Watches/Warnings/Advisories...
FL...None.
GA...None.
AL...None.
GM...Dense Fog Advisory until 7 AM EST this morning for Coastal
waters from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
Small Craft Advisory until 1 PM EST this afternoon for Coastal
waters from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...HARRIGAN
SHORT TERM...CAMP
LONG TERM...MCDERMOTT
AVIATION...WOOL
MARINE...LAMERS
FIRE WEATHER...MOORE
HYDROLOGY...MCDERMOTTIn the hours before
Special weather statement, Feb 21, 1:08 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 208 AM EST FRI FEB 21 2014 ALZ068-FLZ007>009-210730- GENEVA AL-HOLMES FL-NORTH WALTON FL-CENTRAL WALTON FL- 108 AM CST FRI FEB 21 2014 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA...HOLMES AND WALTON COUNTIES... * UNTIL 130 AM CST AT 103 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM NEAR DE FUNIAK SPRINGS...OR NEAR ARGYLE...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. PEA SIZE HAIL IS POSSIBLE. LAT...LON 3117 8601 3113 8568 3062 8600 3070 8618 TIME...MOT...LOC 0707Z 206DEG 45KT 3075 8604 24-BLOCK
Special weather statement, Feb 21, 2:05 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 205 AM CST FRI FEB 21 2014 ALZ065-066-068-069-210830- COFFEE AL-DALE AL-GENEVA AL-HOUSTON AL- 205 AM CST FRI FEB 21 2014 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE...DALE... GENEVA AND HOUSTON COUNTIES... * UNTIL 230 AM CST AT 159 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 9 MILES NORTH OF GENEVA...OR NEAR CHANCELLOR...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3160 8569 3150 8544 3102 8567 3120 8598 TIME...MOT...LOC 0804Z 218DEG 52KT 3122 8583 24-BLOCK
Special weather statement, Feb 21, 2:40 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 340 AM EST FRI FEB 21 2014 ALZ066>069-FLZ009-210915- DALE AL-GENEVA AL-HOUSTON AL-HOLMES FL-HENRY AL- 240 AM CST FRI FEB 21 2014 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DALE...GENEVA... HENRY...HOLMES AND HOUSTON COUNTIES... * UNTIL 315 AM CST AT 236 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF GENEVA...OR NEAR MILLER CROSSROADS...MOVING NORTHEAST AT 60 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3154 8554 3131 8516 3086 8569 3099 8585 TIME...MOT...LOC 0840Z 224DEG 52KT 3099 8569 24-BLOCK
Special weather statement, Feb 21, 2:50 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 AM CST FRI FEB 21 2014
ALZ067-GAZ120>122-210915-
RANDOLPH GA-HENRY AL-QUITMAN GA-CLAY GA-
350 AM EST FRI FEB 21 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CLAY...HENRY...
QUITMAN AND RANDOLPH COUNTIES...
* UNTIL 415 AM EST/315 AM CST/
AT 246 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ABBEVILLE...OR NEAR ABBEVILLE MUNICIPAL A/P...
MOVING NORTHEAST AT 50 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3198 8495 3196 8496 3193 8491 3193 8467
3147 8523 3157 8539 3171 8525 3171 8522
3174 8521 3178 8514 3183 8513 3198 8496
TIME...MOT...LOC 0850Z 223DEG 44KT 3165 8517
24-BLOCKThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 7:40 PM CST | Marine Dense Fog Advisory | TAE | 10 hr | |
| Feb 21, 4:28 AM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 47 min |
| Feb 21, 4:33 AM CST | Special Marine Warning | TAE | 87 min | |
| Feb 21, 5:00 AM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 45 min |
| Feb 21, 5:07 AM CST | Severe Thunderstorm Warning | TAE | Bay, Holmes, Jackson, Walton, Washington | 38 min |
| Feb 21, 5:52 AM CST | Special Marine Warning | TAE | 83 min | |
| Feb 21, 7:10 AM CST | Special Weather Statement | TAE | Leon | 50 min |
| Feb 21, 7:13 AM CST | Special Marine Warning | TAE | 92 min | |
| Feb 21, 8:05 AM CST | Severe Thunderstorm Warning | TAE | Madison | 40 min |
| Feb 21, 8:48 AM CST | Special Marine Warning | TAE | 87 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.